Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 12, 2021Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 12, 2021, 7:05 PM CDT for Trego County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 7:05 PM CDT (00:05 UTC)
Expired
Aug 12, 2021, 7:30 PM CDT
In force
25 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
55

County Trego County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2517 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS83 KDDC 130005
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
705 PM CDT Thu Aug 12 2021
 
KSZ030-031-130030-
Trego KS-Ellis KS-
705 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Trego
and southwestern Ellis Counties through 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Ellis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3877 9983 3897 9980 3891 9947 3872 9952
TIME...MOT...LOC 0004Z 294DEG 1KT 3886 9968 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 4:27 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 12, 4:27 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
427 PM CDT Thu Aug 12 2021

...updating aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 220 PM CDT Thu Aug 12 2021

A stationary surface front was located just north of a line
extending from near Scott City to near Hays. Surface dew points
averaged in the upper 50s over the far southwest section of the
forecast area south of the boundary - to the mid/upper 60s over
the lower plains mainly east of highway 283. A generally similar
mesoscale environment exists Today as we saw yesterday, which
brought slow developing but deep convective updrafts with a
marginal severe wind risk. There are a few notable differences
with respect to how the convective allowing models evolve this
evening. The HRRR is different than the 4km NAM/ARW solutions
which quickly convect all along the front by 4 pm in that it only
convects this afternoon in the area of enhanced surface
convergence over the southwest counties (base of the surface
trough or weak low pressure). Looking beyond this evening's
isolated severe risk, the potential exists for the eastern
periphery of the DDC forecast area to be along a possible central
KS overnight MCS. Similar challenges will be posed for Friday's
forecast however the opportunity for severe risk will likely be
not as high as the threat area is more likely to be over the
southwest third or so of the forecast area as more of central
Kansas becomes under the influence of post frontal easterly
surface flow. Cooler afternoon highs also over portions of central
Kansas may not exceed the upper 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 220 PM CDT Thu Aug 12 2021

The post frontal easterly upslope flow regime may remain in
place, providing thunderstorm chances to persist through much of
the weekend. Another benefit to the regime will again be not as
hot temperature each afternoon. The range of temperatures for
saturday and Sunday from the models and mos top out in the mid
90s at DDC, with many of the models supporting temperatures not
exceeding upper 80s. Much of that will depend of potential outflow
boundaries and afternoon cu/cloud cover however it is still near
or just cooler than climatology for late August. The period of the
first half of next week looks potential quite dry and lacking any
potential for widespread organized convection, probably through
about at least Wednesday, with a warming trend placing highs
squarely back in the 90s. The ECMWF/FV3,GFS/Canadian all develop
another well developed upper synoptic trough over the northern
Rockies which places sw Kansas in sort of a hot dry southerly wind
regime with incrementally warming temps - but we cannot still
rule out moisture advection though the panhandles in that pattern
however mesoscale features are impossible to resolve that far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 402 PM CDT Thu Aug 12 2021

Convection continues to expand in areal coverage as outflow helps
trigger/initiate new cells along the surface stationary boundary
near the highway 4 corridor. Deep shear is non-existent with
respect the the thunderstorms environment  and motions are random
with propagation on outflow expected to continue through the
evening. Skill at determining the timing and duration of impacts
at any given terminal are low, however the main impacts would be
lightning and locally brief heavy rainfall. A lesser very small
chance exists for strong downburst winds to 60 mph. Through the
overnight hours, there is not a high Chance of any widespread
stratus producing ceilings or fog development in this otherwise
warm surface airmass.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  65  87 /  40  40  30  40
GCK  63  89  63  87 /  30  40  30  30
EHA  64  90  62  89 /  20  30  20  20
LBL  65  91  64  89 /  20  30  20  30
HYS  66  85  63  85 /  70  40  40  40
P28  71  94  68  88 /  40  40  30  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 12, 2:23 AM CDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
223 AM CDT Thu Aug 12 2021

KSZ030-031-043>046-061>066-074>081-084>090-130730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
223 AM CDT Thu Aug 12 2021 /123 AM MDT Thu Aug 12 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a marginal risk for isolated to widely scattered severe
thunderstorms across central and a small portion of southwest
Kansas later this afternoon into this evening. The potential
hazards will be up to quarter size hail and damaging winds in
excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Additional rounds of isolated to widely scattered thunderstorms will
be possible each day through Sunday. Some storms may be strong to
marginally severe Friday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Non thunderstorm wind: Limited risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed northeast of a Garden City to
Medicine Lodge line generally after 4 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Aug 12, 5:30 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 W WAKEENEY            39.02N 99.95W
08/12/2021  M0.70 INCH       TREGO              KS   PUBLIC

&&
Special weather statement, Aug 12, 5:58 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 PM MDT Thu Aug 12 2021

KSZ061-122330-
Hamilton KS-
458 PM MDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Hamilton
County through 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Coolidge. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10204 3826 10167 3803 10162 3794 10204
TIME...MOT...LOC 2258Z 079DEG 4KT 3811 10189

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Aug 12, 6:04 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT Thu Aug 12 2021

KSZ031-122330-
Ellis KS-
604 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern Ellis
County through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Catherine. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Ellis
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3901 9916 3888 9945 3906 9953 3913 9933
      3913 9927
TIME...MOT...LOC 2304Z 063DEG 1KT 3905 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Aug 12, 6:31 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
631 PM CDT Thu Aug 12 2021

KSZ031-130000-
Ellis KS-
631 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Ellis County
through 700 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catherine, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Victoria, Catherine, Emmeram and Toulon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3886 9951 3905 9947 3903 9909 3880 9915
TIME...MOT...LOC 2331Z 284DEG 9KT 3896 9931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Aug 12, 7:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     1 W TOULON              38.85N 99.27W
08/12/2021  M56 MPH          ELLIS              KS   AWOS

            AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
            SITE.

&&

RB
Special weather statement, Aug 12, 7:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
705 PM CDT Thu Aug 12 2021

KSZ030-031-130030-
Trego KS-Ellis KS-
705 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Trego
and southwestern Ellis Counties through 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ellis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3877 9983 3897 9980 3891 9947 3872 9952
TIME...MOT...LOC 0004Z 294DEG 1KT 3886 9968

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:30 PM CDTSpecial Weather StatementDDCEllis45 min
Aug 12, 8:24 PM CDTAreal Flood AdvisoryDDCEllis3 hr
Aug 12, 9:39 PM CDTAreal Flood WarningDDCHamilton12 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.